Uri Joseph V.; Parks, Donald B.Therapeutic Drug Monitoring: June 1983 Review: PDF Only Abstract Summary Semisynthetic cephalosporins, containing the methyltetrazolethiol substituent at the 3-position of the fused β-lactam dihydrothiazine nucleus, can clearly produce disulfiram-like reactions in certain subjects who consume ethanol after treatment with these cephalosporins. So far, cefamandole, cefoperazone, and moxalactam have been repeatedly reported to produce this reaction, which is strictly related to the chemical structure of the cephalosporin. Similar to the characteristic symptoms and signs observed with disulfiram and these cephalosporins, increased acetaldehyde concentrations in blood were also measured. The phenomenon can be studied in an animal (rat) model. Patients experiencing these often frightening disulfiram-type reactions seldom need specific treatment; however, it is mandatory to strongly caution patients not to consume alcoholic beverages for a few days after treatment with these cephalosporins. Other aspects and ramifications of this phenomenon are also reviewed. © Lippincott-Raven Publishers.